Illinois, 2019

Hail and Damaging Winds in Illinois, June 25, 2019

June 25, 2019 · NWS ILX · 7 events in 3 counties and zones

An approaching cold front triggered a cluster of strong to severe thunderstorms across the Illinois River Valley during the evening of June 25th. A few trees and tree branches were blown down and hail as large as quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered a cluster of strong to severe thunderstorms across the Illinois River Valley during the evening of June 25th. A few trees and tree branches were blown down and hail as large as quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 5:37 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 5:37 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
637 PM CDT Tue Jun 25 2019

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 230 PM CDT Tue Jun 25 2019

Earlier mentioned MCV has made it to near Rockford, where storms
are quickly intensifying this afternoon. Focus for our area will
be more with the convection currently developing from around Des
Moines westward. High-res models have been struggling some with
the timing, though agree on the general idea of storms expanding
along the Iowa/Missouri border and tracking east into the northern
CWA this evening. Will focus the highest PoP's in the mid to late
evening across this area, diminishing after midnight.

Convection on Wednesday will likely be dependent on any residual
boundaries from this evening's activity. NAM and GFS certainly
provide enough CAPE (though NAM values well above 5,000 J/kg are
probably too inflated), but not a lot of shear. Still, this is the
time of year where it's hard to go completely dry with a boundary
around. Will include some 20-30% PoP's for the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 230 PM CDT Tue Jun 25 2019

Not much change with the previous thinking on the building heat
and humidity in this period. Highs in the lower 90s appear
widespread for the weekend into early next week, as 850 mb
temperatures creep into the lower 20s Celsius. Largely going dry
or silent 20 PoP's much of the period. GFS appears to be a bit too
far southwest with any ridge-riding MCS features, though the
latest ECMWF also has a noticeable southward push for Sunday. Will
need to monitor this potential to see if it persists.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 637 PM CDT Tue Jun 25 2019

Main concern is with potential for strong storms near PIA and BMI
this evening. Wind gusts to 50KT are the primary hazard, with 1"
hail possible. The timing for PIA looks to be 01z-02z and for BMI
02z-03z. The storms are expected to weaken as they finally reach
near CMI by 04z. However, very heavy rainfall and intense
lightning could occur with these storms.

Winds will remain gusty from the SW early this evening, with
13g23KT common across the TAF sites. During any storms, MVFR
ceilings and visibility are probable but not certain. Have left
off MVFR conditions for now.

The overall surface pressure pattern is expected to remain
stagnant in our area, with a cold front stalled across N Illinois,
and our area in the warm sector. That will spell prevailing SW
winds for the entire TAF period. Some 10-15KT winds are expected
to re-develop by Wed afternoon, during peak heating and the
deepest mixing of the day.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Jun 25, 2:01 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Tue Jun 25 2019

ILZ027>031-036-037-040-041-047-049-050-261100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
301 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this evening
across portions of the Illinois River Valley. Damaging wind gusts,
large hail, and localized flash flooding will be the primary
risks.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms will be possible Wednesday and Thursday:
however, severe weather is not expected.

Minor flooding will continue along the Illinois River downstream
from Henry through Sunday...while moderate flooding persists from
Havana downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening...particularly from
5pm to 10pm.

ILZ038-042>046-048-051>055-061-261100-
Champaign-Christian-De Witt-Douglas-Logan-Macon-McLean-Menard-
Moultrie-Piatt-Sangamon-Shelby-Vermilion-
301 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible this evening: however,
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms will be possible Wednesday and Thursday:
however, severe weather is not expected.

Minor flooding will subside along the Sangamon River over the next
few days. The river will drop below flood stage at Petersburg
Wednesday night...then further downstream at Chandlerville by
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ056-057-062-063-066>068-071>073-261100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
301 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue along portions of the Wabash, Little
Wabash, and Embarras Rivers.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Widely scattered thunderstorms will be possible Wednesday and
Thursday:however, severe weather is not expected.

Minor flooding will subside along the Wabash and Little Wabash
rivers by Friday...but will continue along portions of the
Embarras River through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Barnes

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 25, 7:55 PM CST to 8:00 PM CST
Where
Fulton County, Astoria
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.230, -90.350

A large tree limb was blown down.

Hail, Peoria

When
June 25, 8:23 PM CST to 8:28 PM CST
Where
Peoria County, 3 mi S of Hanna City
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.637, -89.800

Thunderstorm Wind, Peoria

When
June 25, 8:27 PM CST to 8:32 PM CST
Where
Peoria County, Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -89.680

Two trees were blown down, and the power was knocked out in Bellevue.

Thunderstorm Wind, Peoria

When
June 25, 8:39 PM CST to 8:44 PM CST
Where
Peoria County, 0.92 mi E of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.748, -89.613

A utility pole and a 6-inch diameter tree were snapped at the corner of Glen and University.

Thunderstorm Wind, Peoria

When
June 25, 8:40 PM CST to 8:45 PM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.740, -89.610

Ten trees were blown down in Peoria.

Thunderstorm Wind, Woodford

When
June 25, 8:53 PM CST to 8:58 PM CST
Where
Woodford County, Spring Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -89.520

A tree was blown down, knocking down a power line in the process.

Thunderstorm Wind, Woodford

When
June 25, 9:00 PM CST to 9:05 PM CST
Where
Woodford County, Metamora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -89.350

A large tree was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837256, 837255, 837257, 837258, 837259, 837260, 837261.